Georgia, 2005

Hail and Damaging Winds in Georgia, May 20, 2005

May 20, 2005 · NWS FFC · 35 events in 25 counties and zones

20 hail, 13 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$283,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 19, 4:45 PM EST, 7 hours 30 minutes earlier.

Area forecast discussion, May 19, 4:45 PM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT THU MAY 19 2005

.SHORT TERM...
MODELS SIMILAR WITH UPPER LOW CENTERED OVER THE GREAT LAKES REGION
WEAKENING AS IT DROPS SOUTHEAST INTO THE TENNESSEE VALLEY ON FRIDAY.
ASSOCIATED FRONTAL SYSTEM TAKES SIMILAR PATH...MOVING INTO CENTRAL
TENNESSEE FRIDAY AFTERNOON THEN INTO NORTH GEORGIA FRIDAY EVENING.
CURRENT FORECAST WITH GOOD CHANCE TO LIKELY POPS TONIGHT THROUGH
FRIDAY NIGHT STILL LOOK IN LINE AND WILL BE CONTINUED. MODELS SHOW
FRONT CONTINUING TO MOVE ACROSS THE COUNTY WARNING AREA FRIDAY
NIGHT...NEARING A AUGUSTA TO ALBANY LINE BY 12Z SATURDAY. WILL HOLD
ON TO LOW POPS GENERALLY ALONG AND SOUTH OF THIS BOUNDARY FOR
SATURDAY MORNING...BUT PLAN TO END ALL PRECIP ACROSS THE COUNTY
WARNING AREA BY SATURDAY AFTERNOON AS FRONT CONTINUES TO PUSH
SOUTHWARD. SURFACE HIGH PRESSURE BUILDS ACROSS THE AREA SATURDAY
NIGHT AND LOOK FOR FAIR WEATHER FORECAST THROUGH THE REST OF THE
WEEKEND PERIOD.

.LONG TERM...
SURFACE HIGH GETS PUSHED SOUTHEAST OF OUR AREA SUNDAY NIGHT AS NEXT
FRONTAL BOUNDARY APPROACHES. MOISTURE APPEARS SOMEWHAT LIMITED WITH
THIS SYSTEM BUT THINK LOW POPS WARRANTED. EXTENDED PROGS SHOW
BOUNDARY PUSHING SOUTH OF THE COUNTY WARNING AREA LATE MONDAY/MONDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK ACROSS THE AREA TUESDAY.  DRY
FORECAST LOOK TO CONTINUE INTO THURSDAY WITH HIGH CENTERED OVER OR
IN THE VICINITY.
&&

.AVIATION...
THE CONVECTIVE ACTIVITY MOVING EASTWARD FROM AL CONTINUES TO SHOW
SIGNS OF DIMINISHING. AVAILABLE MOISTURE SEEMS LIMITED AND SFC
LIFTED INDICES FALL OFF AS WELL. ANY CLOUDS SHOULD BE ABOVE 50
THOUSAND FEET AND VISIBILITIES 3 TO 5 MILES AFTER 06Z... AND
POSSIBLY 1 TO 3 MILES 09Z TO 13Z.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  75  61  77 /  60  70  40  10
ATHENS          64  77  61  77 /  70  70  50  10
GAINESVILLE     63  75  61  78 /  70  70  50  10
ROME            64  79  61  83 /  70  70  40  10
COLUMBUS        67  81  64  83 /  50  70  50  10
MACON           66  82  64  82 /  40  70  50  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, May 19, 10:00 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE AREA WILL GIVE WAY TO A WEAK TROUGH THAT
WILL DEVELOP THIS AFTERNOON. LOW PRESSURE AND ASSOCIATED COLD FRONT
WILL BECOME BETTER ORGANIZED OVER THE MID U.S. THIS AFTERNOON...AND
MOVE TO THE TENNESSEE VALLEY AND CENTRAL APPALACHIANS TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. SMALL HAIL
AND GUSTY WINDS WILL ALSO BE POSSIBLE. THE BEST AREA FOR
THUNDERSTORMS TO DEVELOP WILL BE ACROSS NORTH GEORGIA ANY TIME THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.

.DISCUSSION...
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL DEVELOP ACROSS NORTH
GEORGIA AS WEAK SHORT WAVE ENERGY AHEAD OF A STRONGER UPPER
TROUGH...MOVE TO NORTH GEORGIA THIS AFTERNOON. CAPES WILL INCREASE
TO AROUND 1500 WITH LIFTED INDICES OF -2 TO -4. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH GEORGIA THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.
WHILE SOME STORMS MAY BECOME STRONG WITH SMALL HAIL AND GUSTY
WINDS...THE LACK OF STRONGER DYNAMICS OR VERTICAL WIND SHEAR WILL
KEEP STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...SATURDAY...AND
MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

EA

In the hours before

Special weather statement, May 19, 8:12 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
912 PM EDT THU MAY 19 2005

GAZ021-200145-

912 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CHEROKEE COUNTY
UNTIL 945 PM EDT...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANTON...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS AS IT MOVES ACROSS CHEROKEE
COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUFFINGTON
AND BALL GROUND. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 945 PM EDT.
Special weather statement, May 19, 8:28 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
928 PM EDT THU MAY 19 2005

GAZ078-200200-

928 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN HARRIS COUNTY
UNTIL 1000 PM EDT...

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF HAMILTON...MOVING EAST AT
15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL ...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND HEAVY DOWNPOURS AS IT MOVES ACROSS
HARRIS COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
HAMILTON AND PINE MOUNTAIN. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 1000 PM EDT.
Special weather statement, May 19, 9:40 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 PM EDT THU MAY 19 2005

GAZ023-024-200315-

1040 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BANKS AND HALL
COUNTIES UNTIL 1115 PM EDT...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MURRAYVILLE...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BANKS AND HALL COUNTIES. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE MURRAYVILLE...GAINESVILLE...LULU...AND HOMER. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 1115 PM EDT.
Local storm report, May 20, 12:00 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 AM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             LULA                    34.39N 83.66W
05/19/2005  0.75 INCH        HALL               GA   PUBLIC

&&

GMB

The radar

The Robins AFB radar (KJGX), 28 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

20 hail, 13 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Gordon

When
May 20, 12:15 AM EST to 12:55 AM EST
Where
Gordon County, Calhoun
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.917, -83.283

The Gordon County 911 Center reported penny-sized hail.

Hail, Pickens

When
May 20, 12:55 AM EST to 1:10 AM EST
Where
Pickens County, 2 mi W of Hinton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.650, -83.750

The public reported nickel-sized hail.

Thunderstorm Wind, De Kalb

When
May 20, 10:15 AM EST
Where
De Kalb County, Decatur
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -83.733

The Decatur Police Department reported that a number of trees were blown down.

Thunderstorm Wind, Cherokee

When
May 20, 10:20 AM EST
Where
Cherokee County, 3 mi E of Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -85.033

The Cherokee County Emergency Management Director reported that a couple of trees and power lines were down.

Hail, Coweta

When
May 20, 10:35 AM EST
Where
Coweta County, Thomas Xrds
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.400, -84.450

The Coweta County 911 Center reported nickel-sized hail.

Hail, Fayette

When
May 20, 10:50 AM EST
Where
Fayette County, 1 mi S of Peachtree City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.567, -84.100

The public reported penny to quarter-sized hail on Georgia Highway 74 at Crosstown Road.

Thunderstorm Wind, Hall

When
May 20, 10:50 AM EST
Where
Hall County, Lula
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.500, -83.600

The Hall County 911 Center reported that several trees were blown down across Georgia Highway 52.

Hail, Troup

When
May 20, 10:56 AM EST to 11:00 AM EST
Where
Troup County, La Grange
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.433, -83.733

The Troup County 911 Center and the public both reported nickel-sized hail.

Hail, Heard

When
May 20, 11:00 AM EST
Where
Heard County, Yellowdirt
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.483, -84.967

The Heard County 911 Center reported penny-sized hail.

Lightning, Heard

When
May 20, 11:00 AM EST
Where
Heard County, Yellowdirt
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.283, -85.100

The Heard County 911 Center reported that lightning set a power pole on fire.

Hail, Coweta

When
May 20, 11:13 AM EST to 11:18 AM EST
Where
Coweta County, 4 mi ENE of Newnan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.300, -84.767

The public reported penny-sized hail in the Summer Grove subdivision just east of Interstate-85 along Georgia Highway 34 and a trained spotter reported penny-sized hail in the Sharpsburg area.

Hail, Newton

When
May 20, 11:15 AM EST
Where
Newton County, Covington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.233, -83.533

A trained spotter reported penny-sized hail.

Thunderstorm Wind, Laurens

When
May 20, 11:16 AM EST to 11:20 AM EST
Where
Laurens County, Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.100, -84.467

The Laurens County 911 Center reported that six trees were blown down in the Dublin area.

Thunderstorm Wind, Newton

When
May 20, 11:30 AM EST
Where
Newton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
32.550, -82.867

The Newton County 911 Center reported that several trees were blown down across the county.

Lightning, Wilkes

When
May 20, 12:15 PM EST
Where
Wilkes County, Washington
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
32.717, -83.533

The News Reporter of Washington reported that lightning struck the Wilkes County Law Enforcement Center, causing significant damage to computer equipment in the 911 Center and sheriff's office. Electronic circuitry was damaged in electronic locks, security cameras, computers, and fax machines. It was noted that this was the third time since opening that this building has sustained a lightning strike.

Hail, Oglethorpe

When
May 20, 12:15 PM EST
Where
Oglethorpe County, Lexington
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.383, -83.667

The Oglethorpe County 911 Center reported penny-sized hail.

Thunderstorm Wind, Bibb

When
May 20, 12:45 PM EST to 1:10 PM EST
Where
Bibb County, 5 mi NW of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
33.783, -84.300

An amateur radio operator reported that several trees and one power line were blown down five miles northwest of Macon. In the northeast part of the county, a car was blown off U.S. Highway 129 northeast of Macon.

Thunderstorm Wind, Emanuel

When
May 20, 12:45 PM EST
Where
Emanuel County, Adrian
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GOVT OFFICIAL
Coordinates
32.590, -82.302 (the zone’s center; the record gives no point)

The Emanuel County 911 Center reported that a few trees were down, one of which fell on a home causing minor structural damage.

Thunderstorm Wind, Jones

When
May 20, 1:05 PM EST to 1:10 PM EST
Where
Jones County, Gray
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.483, -84.617

The Jones County 911 Center reported that two trees were blown down, one in Gray and the other one mile southwest of Gray near the intersection of U.S. Highway 129 and Georgia Highway 18.

Hail, Troup

When
May 20, 1:15 PM EST
Where
Troup County, La Grange
Measured
1 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.600, -83.867

The public reported quarter-sized hail, which put some minor dents in a metal garage on U.S. Highway 27.

Thunderstorm Wind, Baldwin

When
May 20, 1:29 PM EST
Where
Baldwin County, 1 mi S of Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.033, -85.033

The public reported that a couple of power lines were down along Georgia Highway 112 south of Hardwick.

Hail, Baldwin

When
May 20, 1:29 PM EST
Where
Baldwin County, 1 mi E of Milledgeville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.567, -83.917

The public reported nickel-sized hail.

Hail, Taylor

When
May 20, 1:30 PM EST
Where
Taylor County, Reynolds
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.383, -84.733

The Reynolds Police Department reported penny-sized hail.

Hail, Twiggs

When
May 20, 1:35 PM EST
Where
Twiggs County, 1 mi NE of Huber
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.667, -83.427 (the zone’s center; the record gives no point)

An amatuer radio operator reported penny-sized hail on Interstate-16 just northeast of Huber.

Thunderstorm Wind, Wilkinson

When
May 20, 1:43 PM EST
Where
Wilkinson County, Ivey
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
33.400, -84.683

The Wilkinson County 911 Center reported that a tree was blown down on Georgia Highway 243.

Hail, Bibb

When
May 20, 1:45 PM EST to 2:00 PM EST
Where
Bibb County, 3 mi S of Lorane
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.483, -84.933

NBC TV in Macon reported nickel-sized hail west of Macon, while numerous reports of penny to nickel-sized hail were received from the public on the west and north side of Macon, including the Lake Wildwood area.

Thunderstorm Wind, Houston

When
May 20, 1:45 PM EST
Where
Houston County, Kathleen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.417, -85.050

The Houston County 911 Center reported that a tree was blown down onto a vehicle in Perry, causing damage. At another location, the Houston County Sheriff reported that a tree was blown down in Kathleen.

Hail, Peach

When
May 20, 1:50 PM EST
Where
Peach County, Byron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.533, -82.900

The public reported penny-sized hail.

Hail, Houston

When
May 20, 2:00 PM EST
Where
Houston County, 1 mi N of Perry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -83.117

The public reported penny-sized hail.

Hail, Houston

When
May 20, 2:20 PM EST
Where
Houston County, 1 mi S of Perry
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.533, -82.600

An amateur radio operator reported penny-sized hail just south of Perry on Interstate 75 at the intersection of U.S. Highway 341 or at mile marker 139.

Thunderstorm Wind, Laurens

When
May 20, 2:30 PM EST
Where
Laurens County, East Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.017, -83.533

The East Dublin Fire and Rescue Department reported that a few trees were blown down throughout the city.

Hail, Pulaski

When
May 20, 2:35 PM EST to 2:37 PM EST
Where
Pulaski County, 5 mi SW of Hawkinsville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.867, -83.767

NBC TV Channel Five of Macon relayed a report of golf ball-sized hail near Hawkinsville. The Pulaski County 911 Center reported that they had received several reports of quarter-sized hail in the Hawkinsville area.

Hail, Heard

When
May 20, 2:50 PM EST
Where
Heard County, Franklin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.083, -83.217

The public reported penny to quarter-sized hail.

Thunderstorm Wind, Muscogee

When
May 20, 3:20 PM EST
Where
Muscogee County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
32.983, -83.233

The public reported that one tree and several large limbs had been blown down.

Hail, Chattahoochee

When
May 20, 3:30 PM EST
Where
Chattahoochee County, Cusseta
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.867, -83.717

The Chattahoochee County 911 Center reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454538, 5454537, 5454539, 5453996, 5454547, 5453997, 5453998, 5454540, 5454544, 5454545, 5454543, 5454542, 5454546, 5454541, 5453999, 5454548, 5453679, 5454549, 5453677, 5453682, 5453680, 5453681, 5453683, 5453685, 5453687, 5453678, 5453684, 5453686, 5453688, 5453689, 5453690, 5453691, 5453995, 5453994, 5453993.